IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 729 
Small font sizeDefault font sizeIncrease font size
Navigate Here
 »   Next article
 »   Previous article
 »   Table of Contents

Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2766    
    Printed53    
    Emailed0    
    PDF Downloaded113    
    Comments [Add]    

Recommend this journal

 

 DRUG WATCH
Year : 2015  |  Volume : 47  |  Issue : 4  |  Page : 454-455

Ketamine-induced affective switch in a patient with treatment-resistant depression


Department of Psychiatry, Smt. N. H. L. Municipal Medical College and Sheth V. S. General Hospital, Ahmedabad, Gujarat, India

Correspondence Address:
Dr. Girish Banwari
Department of Psychiatry, Smt. N. H. L. Municipal Medical College and Sheth V. S. General Hospital, Ahmedabad, Gujarat
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.161277

Rights and Permissions

There is growing evidence to support the rapid, albeit short-lived antidepressant effect of subanesthetic dose of ketamine, a noncompetitive glutamate N-methyl-D-aspartate receptor antagonist in treatment-resistant unipolar and bipolar depression. Ketamine is known to cause transient mood elevation or euphoria, psychotomimetic effects, and dissociative symptoms, but its use in unipolar or bipolar depression has not been reported to induce an affective switch amounting to persistent or prolonged hypomania/mania or manic-like syndrome. We report the case of a 52-year-old male with first episode, continuous, nonpsychotic, treatment-resistant, unipolar major depression of 10 years duration, who manifested a switch from depression to mania while being treated with subanesthetic dose of ketamine, given intramuscularly. This case suggests that polarity switch should be considered as a potential side effect while using ketamine for treatment-resistant depression.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow